Format

Send to

Choose Destination
See comment in PubMed Commons below
Arthritis Rheum. 2011 Aug;63(8):2209-14. doi: 10.1002/art.30427.

Late-onset neutropenia following rituximab therapy in rheumatic diseases: association with B lymphocyte depletion and infections.

Author information

1
Karolinska Institutet at Karolinska University Hospital Huddinge, Stockholm, Sweden. daniel.tesfa@karolinska.se

Abstract

OBJECTIVE:

Late-onset neutropenia following rituximab therapy is a well-recognized side effect in lymphoma patients, but only a few cases of late-onset neutropenia have been reported in patients with autoimmune disorders. The purpose of this study was to define the incidence, clinical features, and some of the underlying mechanisms of late-onset neutropenia in relation to rituximab use in several rheumatic diseases.

METHODS:

We conducted a retrospective analysis of a cohort of 209 consecutive patients with rheumatic diseases who had been treated with rituximab at a university hospital between June 2003 and March 2009.

RESULTS:

Eleven patients with late-onset neutropenia were identified. The highest incidence was observed in granulomatosis with polyangiitis (Wegener's) and systemic lupus erythematosus patients (23% and 20%, respectively), whereas the incidence in rheumatoid arthritis patients was 3%. The median time to onset of neutropenia was 102 days (range 40-362 days) and coincided with the entire period of B lymphocyte depletion; this depletion was more pronounced in patients with late-onset neutropenia (P = 0.002) than in a control group of 20 matched patients without late-onset neutropenia. Serum IgM levels decreased during the same time and to a significantly greater amount in patients with late-onset neutropenia than in controls (P = 0.027). No patient with late-onset neutropenia displayed specific antineutrophil antibodies. Seven patients were hospitalized because of infections (6 with sepsis and 1 with febrile neutropenia) that required intravenous antibiotics. Six were treated with granulocyte colony-stimulating factor.

CONCLUSION:

In patients treated with rituximab for rheumatic diseases, late-onset neutropenia is a clinically significant adverse event associated with marked B lymphocyte depletion and severe infections. The incidence of late-onset neutropenia appears to vary with autoimmune disease type.

PMID:
21560117
DOI:
10.1002/art.30427
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center